Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 34, NWS Green Bay, WI

July 16, 2020Shawano County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Jul 16, 2020, 10:16 AM CDT for Shawano County, Wisconsin. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Jul 16, 2020, 10:16 AM CDT (15:16 UTC)
Expired
Jul 17, 2020, 7:49 PM CDT
In force
34 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Shawano County, WI

The radar

The Green Bay radar (KGRB), 50 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wolf River (WI) near Shawano (SHAW3).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04077400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

906 
WGUS43 KGRB 161516
FLWGRB

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Green Bay WI
1016 AM CDT Thu Jul 16 2020

...The National Weather Service in Green Bay WI has issued a Flood 
Warning for the following rivers in Wisconsin...

  Upper Wolf River near Shawano affecting Shawano County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 10 PM CDT this evening.

&&


WIC115-170315-
/O.NEW.KGRB.FL.W.0034.200716T1516Z-000000T0000Z/
/SHAW3.1.ER.200716T1137Z.200716T1445Z.000000T0000Z.NO/
1016 AM CDT Thu Jul 16 2020

The National Weather Service in Green Bay has issued a

* Flood Warning for
  the Upper Wolf River near Shawano.
* From this morning until further notice.
* At 9:45 AM CDT Thursday the stage was 11.1 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 9:45 AM CDT Thursday was 11.1 feet.
* Forecast...No forecast is available for this location.
* Impact...At 11.0 feet, Floodwaters spread over boat docks near 
  County Highway A near Shawano.


&&

LAT...LON 4486 8859 4468 8852 4468 8860 4486 8871

$$

Eckberg
3 follow-up statements
239 
WGUS83 KGRB 170211
FLSGRB

Flood Statement
National Weather Service Green Bay WI
911 PM CDT Thu Jul 16 2020

...The Flood Warning continues for the following rivers in 
Wisconsin...

  Upper Wolf River near Shawano affecting Shawano County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/grb

The next statement will be issued Friday afternoon by 100 PM CDT.

&&


WIC115-171800-
/O.CON.KGRB.FL.W.0034.000000T0000Z-000000T0000Z/
/SHAW3.1.ER.200716T1137Z.200716T1830Z.000000T0000Z.NO/
911 PM CDT Thu Jul 16 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Upper Wolf River near Shawano.
* Until further notice.
* At 1:45 PM CDT Thursday the stage was 11.3 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 1:45 PM CDT Thursday was 11.3 feet.
* Forecast...No forecast is available for this location.
* Impact...At 11.0 feet, floodwaters spread over boat docks near 
  County Highway A near Shawano.


&&

LAT...LON 4486 8859 4468 8852 4468 8860 4486 8871

$$

Hykin
916 
WGUS83 KGRB 171516
FLSGRB

Flood Statement
National Weather Service Green Bay WI
1016 AM CDT Fri Jul 17 2020

...The Flood Warning continues for the following rivers in 
Wisconsin...

  Upper Wolf River near Shawano affecting Shawano County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening by 1030 PM CDT.

&&


WIC115-180315-
/O.CON.KGRB.FL.W.0034.000000T0000Z-000000T0000Z/
/SHAW3.1.ER.200716T1137Z.200716T1830Z.000000T0000Z.NO/
1016 AM CDT Fri Jul 17 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Upper Wolf River near Shawano.
* Until further notice.
* At 9:45 AM CDT Friday the stage was 11.0 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 9:45 AM CDT Friday was 11.3 feet.
* Forecast...The river is expected to fall below flood stage this 
  afternoon.
* Impact...At 11.0 feet, Floodwaters spread over boat docks near 
  County Highway A near Shawano.


&&

LAT...LON 4486 8859 4468 8852 4468 8860 4486 8871

$$

Eckberg
784 
WGUS83 KGRB 180049
FLSGRB

Flood Statement
National Weather Service Green Bay WI
749 PM CDT Fri Jul 17 2020

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...

  Upper Wolf River near Shawano affecting Shawano County.

WIC115-180200-
/O.CAN.KGRB.FL.W.0034.000000T0000Z-200718T0049Z/
/SHAW3.1.ER.700119T1101Z.700119T1102Z.700119T1103Z.NO/
749 PM CDT Fri Jul 17 2020

...The Flood Warning for the Upper Wolf River near Shawano has been 
cancelled...

The Flood Warning is cancelled for
  the Upper Wolf River near Shawano.
* At 7:45 PM CDT Friday the stage was 10.6 feet.
* Flood stage is 11.0 feet.
* Forecast...No forecast is available for this location.


&&

LAT...LON 4486 8859 4468 8852 4468 8860 4486 8871

$$

Bersch

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Jul 16, 6:34 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 16, 6:34 AM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
634 AM CDT Thu Jul 16 2020

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 330 AM CDT Thu Jul 16 2020

Areas of dense fog in central and northcentral
Wisconsin, and low clouds across eastern Wisconsin should all
dissipate by a few hours after sunrise. Skies should become mostly
sunny today with temperatures near normal and comfortable
humidity.

A low level jet across northeast Minnesota and western Lake
Superior could produce some elevated thunderstorms that could
drift into northwest Wisconsin this evening. There is a small
chance that a shower or thunderstorm makes it into Vilas county,
but otherwise it should be dry overnight. Low level warm advection
and perhaps some middle clouds in the north will keep
temperatures about five degrees above average tonight.

Friday will be mostly sunny with rising temperatures and humidity
values as very warm air streams northeast from the Southern Plains.
Heat indices will be in the middle to upper 80s away from the lake.

.LONG TERM...Friday Night Through Wednesday
Issued at 330 AM CDT Thu Jul 16 2020

Models remain in good agreement with the subtropical upper high
stretched across the southern CONUS well into next week and an
active westerlies running across the northern tier of states. A
broad upper trough is expected to extend from the northern Rockies
to the Great Lakes with individual shortwave troughs moving within
the upper trough. Trying to time these individual systems for
precipitation chances continues to be the main forecast challenge.
Very warm/humid conditions are expected this weekend with
temperatures/dew points falling a bit next week closer to normal.

Models concur in the development of a convective complex to move
from the Upper MS Valley into the western Great Lakes region late
Friday night. A 40 knot southwest low-level jet aimed at MN/WI,
coupled with increased mid-level forcing from a fast-moving
shortwave trough and diffluent flow at upper jet level will aid i
keeping the complex intact through the night. MUCAPES approach
1500 J/KG over central WI, while the 0-6km bulk shear over north-
central WI increases to 30-40 knots. Potential will exist for
storms to become strong to severe with damaging wind gusts the
main threat. Min temperatures to only drop into the middle 60s
north, upper 60s to around 70 degrees south. This complex should
track east and weaken Saturday morning as the low-level jet
diminishes. Highest pops placed over northern WI, closer to the
track of the shortwave trough. Cannot rule out precipitation from
reaching central/east-central WI as convective outflow boundaries
may set off additional showers/thunderstorms. The big question is
whether all this precipitation will have diminished/moved out by
Saturday afternoon. If we can see any afternoon sun at all,
temperatures could easily reach the upper 80s to lower 90s as 8H
temperatures climb into the lower 20s celsius. Dew points in the
lower to middle 70s would make it feel oppressive and heat indices
in the middle 90s to around 100 degrees would approach heat
advisory criteria. All of this will be determined on how fast the
thunderstorm complex dissipates.

The next convective complex is forecast to develop Saturday night
as a cold front and weak shortwave trough interact with an
unstable atmosphere over WI. MUCAPES of 2500-3500 J/KG Saturday
evening, mid-level lapse rates > 7 C/km and LI's of at least -6 to
be in place. Shear values increase into the 40-60 knot range, but
until late Saturday night, thus the strongest instability and
strongest shear are not in sync which may impact the intensity of
the thunderstorms. Nevertheless, SPC has already placed all of
northeast WI in a Slight Risk of severe storms for Saturday night
into Sunday morning. Another factor could be very heavy rainfall
with PW values surpassing 2.0 inches. Depending on how much rain
falls Friday night, a flooding concern may become a problem. Min
temperatures Saturday night to range from the lower to middle 60s
north-central WI, to around 70 degrees east-central WI. Eastern WI
may see a lingering shower/storm early Sunday morning, otherwise
weak high pressure over the Upper Midwest should keep the rest of
the day dry. A wind shift to the west-northwest behind the cold
front will knock temperatures/dew points down a bit, especially
over northern WI. Look for max temperatures to range from the
lower 80s north-central, to the upper 80s across eastern WI.

Quiet conditions will continue Sunday night as all the shower/
thunderstorm activity to be located well to our south where the
cold front to have stalled over central WI. Some models show
another mid-level shortwave trough to swing into the western Great
Lakes region by Monday afternoon, but confidence in timing will
make for a low-end chance pops at best. Max temperatures for
Monday to be closer to normal as readings to be in the upper 70s
north-central, lower 80s elsewhere.

The forecast toward the mid-week period has low confidence as the
models vary with the timing of successive shortwave troughs.
There will be plenty of dry hours, but hard to predict this far
out in time. Have followed the consensus solution which does keep
low end pops in the forecast for both Tuesday and Wednesday.
Temperatures are forecast to remain near normal through mid-week.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 634 AM CDT Thu Jul 16 2020

Areas of low clouds and fog will dissipate by 13z this morning,
with VFR conditions expected today through Friday. There could be some
scattered ground fog late tonight, but confidence is low.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 8 AM CDT this morning for WIZ005-010-
018-030-035.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......RDM
Hazardous weather outlook, Jul 16, 3:23 AM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
323 AM CDT Thu Jul 16 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-170830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
323 AM CDT Thu Jul 16 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Areas of dense fog could make travel hazardous until 8am this
morning across parts of central and north central Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for thunderstorms starting this
weekend and continuing into early next week. There is a slight
risk of severe thunderstorms Saturday night into Sunday morning.
Damaging wind gusts would be the primary threat.

Hot and humid conditions may result in hazardous conditions for
anyone outdoors this weekend, especially those in poor health.
High temperatures Saturday are expected to reach the upper 80s to
lower 90s, and when combined with dew points in the lower to
middle 70s, this will produce heat indices from the lower 90s to
around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-170830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
323 AM CDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms will return this weekend into early
next week. Any storms that develop will pose a hazard to boaters
on the lake and bay.

RDM/AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:29 AM CDTDense Fog AdvisoryGRBLincoln, Marathon, Oneida, Vilas, Wood5 hr

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.